Alert archive / Montana / Red Flag Warnings in 2012
Red Flag Warning 11, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 2, 2012, 2:19 PM MDT for 5 counties in Montana. It took effect at Jul 3, 2012, 12:00 PM MDT. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2012, 2:19 PM MDT (20:19 UTC)
- In effect from
- Jul 3, 2012, 12:00 PM MDT
- Expired
- Jul 3, 2012, 8:48 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:10 PM MDT | NON-TSTM WND GST 66 | 32 Wsw Bynum, MT | 66 MPH WIND GUST AT GATES PARK RAWS |
| Jul 3, 4:10 PM MDT | NON-TSTM WND GST 59 | 32 Wsw Bynum, MT | 59 MPH WIND GUST AT GATES PARK RAWS |
| Jul 3, 5:10 PM MDT | NON-TSTM WND GST 72 | 32 Wsw Bynum, MT | 72 MPH WIND GUST MEASURED AT GATES PARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1578 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
474 WWUS85 KTFX 022019 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 219 PM MDT MON JUL 2 2012 MTZ118-030830- /O.UPG.KTFX.FW.A.0005.120703T1800Z-120704T0600Z/ /O.NEW.KTFX.FW.W.0011.120703T1800Z-120704T0600Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 219 PM MDT MON JUL 2 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 118. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES...GUSTY WINDS AND DRY THUNDERSTORM POTENTIAL ASSOCIATED WITH A FRONTAL PASSAGE WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ON TUESDAY AFTERNOON AND EVENING. RAPID FIRE GROWTH IS POSSIBLE IN AREAS WHERE FUELS ARE ALREADY DRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
4 follow-up statements
408 WWUS85 KTFX 030332 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 932 PM MDT MON JUL 2 2012 MTZ118-031200- /O.CON.KTFX.FW.W.0011.120703T1800Z-120704T0600Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 932 PM MDT MON JUL 2 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 118... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT. * AFFECTED AREA...FIRE WEATHER ZONE 118. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES...GUSTY WINDS AND DRY THUNDERSTORM POTENTIAL ASSOCIATED WITH A FRONTAL PASSAGE WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ON TUESDAY AFTERNOON AND EVENING. RAPID FIRE GROWTH IS POSSIBLE IN AREAS WHERE FUELS ARE ALREADY DRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
417 WWUS85 KTFX 030951 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 351 AM MDT TUE JUL 3 2012 MTZ118-032200- /O.CON.KTFX.FW.W.0011.120703T1800Z-120704T0600Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 351 AM MDT TUE JUL 3 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 118... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. * AFFECTED AREA...FIRE WEATHER ZONE 118. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES...GUSTY WINDS AND DRY THUNDERSTORM POTENTIAL ASSOCIATED WITH A FRONTAL PASSAGE WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ON TUESDAY AFTERNOON AND EVENING. RAPID FIRE GROWTH IS POSSIBLE IN AREAS WHERE FUELS ARE ALREADY DRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
675 WWUS85 KTFX 032028 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 228 PM MDT TUE JUL 3 2012 MTZ118-040600- /O.CON.KTFX.FW.W.0011.000000T0000Z-120704T0600Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 228 PM MDT TUE JUL 3 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR FIRE WEATHER ZONE 118... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * AFFECTED AREA...FIRE WEATHER ZONE 118. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES...AND GUSTY WINDS WITH A FRONTAL PASSAGE WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ON TUESDAY AFTERNOON AND EVENING. RAPID FIRE GROWTH IS POSSIBLE IN AREAS WHERE FUELS ARE ALREADY DRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
454 WWUS85 KTFX 040248 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 848 PM MDT TUE JUL 3 2012 MTZ118-040400- /O.CAN.KTFX.FW.W.0011.000000T0000Z-120704T0600Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 848 PM MDT TUE JUL 3 2012 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITY VALUES HAVE INCREASED AND WINDS ARE GRADUALLY DIMINISHING ACROSS FIRE WEATHER ZONE 118. AS A RESULT...THE RED FLAG WARNING HAS BEEN CANCELLED. $$ HTTP://WEATHER.GOV/GREATFALLS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 2, 11:40 AM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 2, 11:40 AM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1140 AM MDT MON JUL 2 2012 ...UPDATE TO AVIATION... .UPDATE... CURRENT FORECAST IN GOOD SHAPE...NO CHANGES THIS MORNING. STILL HAVE A SLIGHT CHANCE FOR THUNDERSTORMS OVER SOUTHWEST MT THIS AFTN/EVE BUT COVERAGE WILL BE QUITE SPOTTY SO MOST AREAS WILL REMAIN DRY TODAY. WARANAUSKAS .DISCUSSION... TODAY THROUGH WEDNESDAY...A DRIER AND MORE STABLE AIRMASS IS EXPECTED FOR TODAY AS A WEAK RIDGE OF HIGH PRESSURE MOVES OVER THE AREA. THE ONLY EXCEPTION IS IN FAR SOUTHWEST MONTANA WHERE AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE OVER THE HIGHER TERRAIN. BROAD SOUTHWESTERLY FLOW ALOFT RETURNS ON TUESDAY AS A TROUGH OF LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST. A SURFACE COLD FRONT ASSOCIATED WITH THIS TROUGH WILL ALSO MOVE OVER THE FORECAST AREA ON TUESDAY THOUGH CONFIDENCE IS LOW REGARDING AMOUNT OF MOISTURE ASSOCIATED WITH THIS TROUGH. HAVE KEPT HIGHEST POPS ALONG THE CONTINENTAL DIVIDE AND HI-LINE FOR TUESDAY AS WELL AS OVER THE MOUNTAINS ACROSS SOUTHWEST MONTANA. STRONG DOWNSLOPING WINDS SHOULD LIMIT PRECIPITATION OVER THE REMAINDER OF CENTRAL MONTANA DESPITE THE FRONTAL PASSAGE. WITH INCREASED INSTABILITY AND UPPER-LEVEL JET SUPPORT...THE THREAT FOR THUNDERSTORMS WILL ALSO EXIST. OVER SOUTHWEST MONTANA...SOME THUNDERSTORMS MAY BE DRY AND CONTAIN GUSTY ERRATIC WINDS. GIVEN THE THREAT FOR DRY THUNDERSTORMS ASSOCIATED WITH A FRONTAL PASSAGE AS WELL AS LOW RELATIVE HUMIDITIES IN THE TEENS AND STRONG SYNOPTIC WINDS...HAVE ISSUED A FIRE WEATHER WATCH FOR ZONE 118. ANOTHER CONCERN IS THE THREAT FOR HIGH WINDS ALONG THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY. WITH STRONG POST-FRONTAL WESTERLY WINDS ALOFT AND AN UPPER-LEVEL JET MAX TO ENHANCE MIXING OVER THESE AREAS ON TUESDAY...THERE IS THE POTENTIAL FOR HIGH WINDS SO HAVE ISSUED A HIGH WIND WATCH FOR THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY BEGINNING TUESDAY MORNING THROUGH TUESDAY NIGHT. CALMER AND MAINLY DRY CONDITIONS ARE EXPECTED BY WEDNESDAY. TEMPERATURES WILL GENERALLY BE NEAR SEASONAL AVERAGES WITH READINGS ABOVE AVERAGE FOR SOUTHWEST MONTANA THROUGH TUESDAY. MLV WEDNESDAY NIGHT THROUGH MONDAY...500 MB HEIGHTS RISE TO START THE PERIOD HERALDING GENERALLY DRY AND WARM CONDITIONS THURSDAY. A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE ROCKY MOUNTAINS AND THE HIGHER TERRAIN OF SOUTHWEST MONTANA. HEIGHTS CONTINUE TO BUILD ON FRIDAY AND MODELS INDICATE MONSOONAL MOISTURE FROM THE SOUTHWEST U.S. BEGINS TO GET TAPPED AND PUSHES INTO THE STATE. THE PRESENCE OF A THERMAL TROF OVER THE AREA FRIDAY ALONG WITH AN INCREASE IN MOISTURE WILL HELP INITIATE ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THIS PATTERN CONTINUES THROUGH THE WEEKEND AS THE THERMAL TROF STRENGTHENS WITH VERY WARM TEMPERATURES. MONDAY WILL FIND THE UPPER RIDGE REMAINING IN PLACE OVER THE AREA AND MONSOONAL MOISTURE STILL PRESENT ALONG WITH AFTERNOON CONVECTIVE ACTIVITY. TEMPERATURES WILL REMAIN 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES. && .AVIATION... UPDATED 1740Z. VFR WILL PREVAIL FOR THE NEXT 24 HOURS AT ALL TAF SITES. WEAK HIGH PRESSURE ALOFT WILL BUILD OVER THE AREA TODAY. ISOLATED MOUNTAIN BASED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ROCKY MOUNTAIN FRONT AND SOUTHWEST MONTANA. WINDS WILL INCREASE LATE IN THE TAF PERIOD AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA TUESDAY AFTERNOON. SUK && .FIRE WEATHER... STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES ARE EXPECTED ON TUESDAY OVER FIRE ZONE 118. IN ADDITION...A FRONTAL PASSAGE WITH POSSIBLE DRY THUNDERSTORMS CONTAINING GUSTY ERRATIC WINDS MAY LEAD TO CRITICAL FIRE WEATHER CONDITIONS. THUS...A FIRE WEATHER WATCH IS IN EFFECT FOR TUESDAY AFTERNOON AND EVENING. && .PRELIMINARY POINT TEMPS/POPS... GTF 84 58 82 48 / 10 10 20 10 CTB 78 54 72 46 / 0 20 30 10 HLN 86 57 83 50 / 10 10 10 10 BZN 87 51 90 44 / 20 10 20 10 WEY 80 44 81 42 / 20 20 20 20 DLN 85 53 84 45 / 10 10 10 10 HVR 84 59 86 49 / 0 20 20 20 LWT 80 56 86 47 / 10 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...GALLATIN...JEFFERSON...MADISON...MEAGHER. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 2, 4:06 AM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 406 AM MDT MON JUL 2 2012 MTZ011>014-044>047-049>051-031015- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- 406 AM MDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTHWESTERLY WINDS ARE POSSIBLE ON TUESDAY THOUGH WINDS SHOULD REMAIN BELOW HIGH WIND CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009-010-048-031015- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- 406 AM MDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HIGH WIND WATCH IS IN EFFECT FOR TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-015-052>055-031015- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 406 AM MDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE ZONE 118 ON TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:12 PM MDT | Special Weather Statement | TFX | Broadwater | 48 min |
| Jul 1, 6:43 PM MDT | Special Weather Statement | TFX | Glacier | 62 min |
| Jul 1, 6:47 PM MDT | Special Weather Statement | TFX | Meagher | 58 min |
| Jul 1, 7:23 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Jul 1, 8:25 PM MDT | Special Weather Statement | TFX | Blaine, Fergus | 95 min |
| Jul 2, 3:46 AM MDT | Fire Weather Watch | TFX | Broadwater, Gallatin, Jefferson, Lewis and Clark, Meagher | 11 hr |
| Jul 2, 3:54 AM MDT | High Wind Watch | TFX | 24 hr | |
| Jul 2, 1:48 PM MDT | High Wind Warning | TFX | 40 hr |
Nearby
Red Flag Warnings in Montana, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.